Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 7, 2020, 6:02 PM EDT for Lexington County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2020, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 7, 2020, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107
WWUS82 KCAE 072202
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
602 PM EDT Fri Aug 7 2020
SCZ027-037-072230-
Lexington SC-Calhoun SC-
602 PM EDT Fri Aug 7 2020
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington and northwestern Calhoun Counties Until 630 PM EDT....
At 602 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Red Bank, moving northeast at 15
mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
West Columbia, Cayce, Springdale, Oak Grove, Red Bank, South
Congaree, Pine Ridge, Gaston, SC State Farmer's Market, Columbia
Metro Airport, Pelion, New Zion, Lexington County Airport At Pelion,
Lexington Acres Pond, Peachtree Rock, Edmund, Silver Lake, Dixiana
and Red Bank Sports Complex.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 26 between mile markers 110 and 124.
Interstate 77 near mile marker 0.
LAT...LON 3371 8123 3386 8135 3402 8112 3382 8098
TIME...MOT...LOC 2202Z 239DEG 15KT 3383 8122
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:23 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 7, 2:23 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT Fri Aug 7 2020 .SYNOPSIS... Abundant moisture along with an upper level trough will result in scattered to numerous showers and thunderstorms this afternoon into tonight. Some drying can be expected over the weekend as the upper level trough fills and slides east. Moisture may increase next week with an increase in diurnally driven showers and thunderstorms. Temperatures will be at or above normal. && .NEAR TERM /THROUGH TONIGHT/... An upper level trough axis to remain west to the Midlands and CSRA overnight. Weak short waves crossing the area combined with weak surface convergence and a moist air mass expected to keep convection going into the early morning hours. With only weak surface forcing present we would expect showers and thunderstorms to be scattered in nature with additional development driven by colliding outflow boundaries. Deep layer shear is weaker than the previous day with values supportive of pulse type convection. A few of the stronger cells could produce isolated damaging winds. Locally heavy rainfall will be the main weather hazard. High temperatures will mainly be around 90 degrees or in the lower 90s. Expect lows to once again be in the low to mid 70s. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... The upper trough axis will shift eastward while lifting north of the area atop of a ridge building from the western Atlantic. A weak surface trough appears to be in place across the area. Deeper moisture will shift to the coastal plain. Overall, the coverage of showers and thunderstorms should be a bit lower than previous days, but still expect isolated to scattered convection in the afternoon and early evening. The highest precipitation coverage should be across the eastern Midlands. Temperatures should be a bit warmer, with highs in the low to mid 90s. Lows in the low to mid 70s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The flow aloft appears to be rather zonal into early next week, before ridging expands over the area from the western Atlantic toward the middle of the week. An upper level trough in the Mississippi Valley mid week moving east and models appear to increase moisture across the region. Overall a more typical summertime pattern, with weak lee side troughing in place inland. Expect mainly diurnally driven scattered showers and thunderstorms each day through the period. Temperatures will be slightly above normal with highs in the low to mid 90s and lows in the low to mid 70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... IFR stratus is mixing out between 17Z and 18Z in the Savannah River Valley and at KAGS/KDNL. Elsewhere fair weather CU is beginning to develop across the area. 2 forecast problems this TAF cycle. First, timing of showers and thunderstorms. Solar heating and a moderately unstable airmass will provide initial lift for MDT CU and TCU between 18Z-21Z. A decaying stationary frontal boundary is draped across E Central GA and extends NE up along the Piedmont. This will provide a focal point for initial convection, and an upper level shortwave trough visible on water vapor satellite looks to begin crossing the area between 7/21Z and 8/06Z from west to east, picking it up and carrying it down into the terminal areas. Moderate confidence in timing will place TEMPO thunderstorms at KAGS/KDNL from 22Z-03Z, and at KCAE/KCUB/KOGB 01Z-05Z. VCTS an hour or two either side as well. Second issue is redevelopment of MVFR-IFR stratus and fog at the terminals. Winds will begin to shift more SW-W behind the system, and some drying is expected in the low levels. Still, dry air typically lags model guidance and winds above the surface should be lighter as the gradient relaxes. Lower confidence, but included MVFR ceilings with potential IFR visibilities in areas receiving overnight rainfall from 10Z-15Z, worst conditions again expected at KAGS as moisture gets trapped in the Savannah River valley. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 7, 3:22 AM EDT, 14 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 322 AM EDT Fri Aug 7 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 080730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 322 AM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms mainly during the afternoon and evening. Isolated severe thunderstorms with damaging winds possible. Locally heavy rain also a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 3:54 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM LIGHTNING 5 S BLYTHEWOOD 34.15N 80.97W
08/07/2020 RICHLAND SC FIRE DEPT/RESCUE
LIGHTNING STRUCK AN INDIVIDUAL ON JOSHUA
TREE COURT. STATUS OF INDIVIDUAL UNKNOWN.
&&
FWASpecial weather statement, Aug 7, 3:57 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
357 PM EDT Fri Aug 7 2020
SCZ021-022-028-072030-
Fairfield SC-Richland SC-Kershaw SC-
357 PM EDT Fri Aug 7 2020
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...north central Richland and southern Kershaw Counties
Until 430 PM EDT....
At 357 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Lake Carolina to near Lugoff, moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Camden, Lake Wateree Dam, Lugoff, Lake Carolina, Longtown, Elgin,
Goodale State Park, Blythewood, Ridgeway, North Towne Square Shopping
Center, Pine Grove Fire Station, Smallwood, Woodward Airfield and
Antioch.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 87 and 102.
Interstate 77 between mile markers 26 and 32.
LAT...LON 3428 8044 3427 8043 3412 8063 3421 8111
3437 8085 3430 8039
TIME...MOT...LOC 1957Z 234DEG 22KT 3424 8096 3418 8065
fwaLocal storm report, Aug 7, 5:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM LIGHTNING 5 S BLYTHEWOOD 34.15N 80.97W
08/07/2020 RICHLAND SC FIRE DEPT/RESCUE
CORRECTS PREVIOUS LIGHTNING REPORT FROM 5 S
BLYTHEWOOD. LIGHTNING STRUCK AN INDIVIDUAL
ON IN HER HOME ON JOSHUA TREE COURT.
INDIVIDUAL WAS CHECKED BY EMS FOR INJURY BUT
NOT TRANSPORTED TO HOSPITAL.
&&
HCLocal storm report, Aug 7, 5:36 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM LIGHTNING 5 S BLYTHEWOOD 34.15N 80.97W
08/07/2020 RICHLAND SC FIRE DEPT/RESCUE
HOUSE STRUCK BY LIGHTNING AND RESULTED IN
SMOKE IN THE ATTIC.
&&
HCSpecial weather statement, Aug 7, 5:54 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
554 PM EDT Fri Aug 7 2020
GAZ063>065-072245-
Richmond GA-McDuffie GA-Columbia GA-
554 PM EDT Fri Aug 7 2020
...Strong Thunderstorms Will Impact Portions of western Richmond...
southern McDuffie and Columbia Counties Until 645 PM EDT....
At 554 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 8 miles west of Grovetown, moving
northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Harlem, Appling,
South Augusta, Riverwood, Augusta Mall, Blythe, Dearing, Liberty Park
Community Center, Sweetwater Park, Arties Pond Public Fishing Area,
Glenn Hills, McDuffie County Fire Department, Bath-Edie, Adamsville
and Thomson Fire Department.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 172 and 196.
Interstate 520 in Georgia between mile markers 1 and 7.
LAT...LON 3348 8258 3364 8220 3341 8202 3327 8228
3331 8234 3331 8239 3332 8241 3333 8242
3334 8247
TIME...MOT...LOC 2154Z 239DEG 15KT 3341 8235
fwaSpecial weather statement, Aug 7, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
602 PM EDT Fri Aug 7 2020
SCZ027-037-072230-
Lexington SC-Calhoun SC-
602 PM EDT Fri Aug 7 2020
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington and northwestern Calhoun Counties Until 630 PM EDT....
At 602 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Red Bank, moving northeast at 15
mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
West Columbia, Cayce, Springdale, Oak Grove, Red Bank, South
Congaree, Pine Ridge, Gaston, SC State Farmer's Market, Columbia
Metro Airport, Pelion, New Zion, Lexington County Airport At Pelion,
Lexington Acres Pond, Peachtree Rock, Edmund, Silver Lake, Dixiana
and Red Bank Sports Complex.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 26 between mile markers 110 and 124.
Interstate 77 near mile marker 0.
LAT...LON 3371 8123 3386 8135 3402 8112 3382 8098
TIME...MOT...LOC 2202Z 239DEG 15KT 3383 8122
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:23 PM EDT | Special Weather Statement | CAE | Richland | 37 min |
| Aug 7, 3:47 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 60 min |
| Aug 7, 3:57 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Aug 7, 4:19 PM EDT | Areal Flood Advisory | CAE | Calhoun, Richland, Sumter | 116 min |
| Aug 7, 6:38 PM EDT | Special Weather Statement | CAE | Orangeburg | 37 min |
| Aug 7, 6:59 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Aug 7, 7:09 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Aug 7, 7:47 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 118 min |
| Aug 6, 8:14 PM EDT | Special Weather Statement | CAE | Columbia, Richmond | 61 min |
| Aug 7, 5:54 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 51 min |
Nearby
Special Weather Statements in South Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.